What are the symptoms of caffeine withdrawal?

The medical community has recently taken caffeine withdrawal very seriously. It is estimated that one in eight people will experience symptoms that interfere with the ability to work or function for at least a couple of days. Researchers in 2004 suggested including caffeine withdrawal as a verifiable condition in the Diagnostic and Statistical Manual of Mental Disorders (DSM). However, caffeine withdrawal is rarely dangerous, although it can make one feel uncomfortable for a few days.

The most common symptom associated with caffeine withdrawal is moderate to severe headache. This can occur 12-24 hours after the last caffeine intake. It usually lasts a day or two, although some may have a headache for longer. If you're trying to stop consuming caffeine on purpose, be sure to check the labels on your pain relievers. Some medications combine caffeine with acetaminophen and ibuprofen, since caffeine can help relieve pain.

Others experiencing caffeine withdrawal may feel depressed and some feel sleepy. Some people may experience significant mood instability, which can be helped by prescription medications. People may also have difficulty concentrating. Some people experiencing caffeine withdrawal may experience flu-like symptoms, including nausea or vomiting, and muscle pain or stiffness.

In general, caffeine withdrawal symptoms continue for two to nine days after the last caffeine intake. People may notice ongoing symptoms of sleepiness that may be more psychologically based, if they used caffeine to start their morning. However, the body is no longer considered addicted to caffeine after nine days. Ongoing symptoms should be checked out by a doctor, as they may indicate other conditions.

Most people won't feel the effects of caffeine withdrawal three to four days after stopping. So while caffeine is addictive, it's generally a much easier substance to break the addiction. This is good news for those who need to stop using caffeine based on a doctor's recommendation.

People can lose the taste of some caffeinated beverages, particularly coffee. One can drink decaffeinated coffee, which contains a small amount of caffeine, if a doctor approves this beverage. For people who enjoy caffeine-rich sodas, there are now many caffeine-free sodas available.

For most, breaking the caffeine habit will mean experiencing a few days of caffeine withdrawal. This can be a small price to pay when one's health is in jeopardy from continued caffeine use. If caffeine withdrawal symptoms seem severe, one should see a doctor. Doctors can help you control symptoms of severe depression or severe nausea.

Go up